People taking Steroids or HRT | Back to Vulnerable Groups List
If you have gained a lot of weight and become obese because of taking prescribed steroids or HRT then I have very good news for you! - You have gained weight because of excess fluid stored in your body - mainly in the veins. You are suffering from what is called hypervolaemia - that is, abnormally high blood volume - and it is easy to reduce this abnormally high blood volume by losing some of the excess fluid. Another name for this problem is sodium retention. - This is the name that often appears in the reference books doctors have, that they use to look up correct doses of drugs they prescribe and side-effects that can result from taking the drugs.
Other symptoms you may experience include dry mouth, thirst, shortness of breath, swollen, painful hands and feet, swollen, heavy legs (oedema) and difficulty/pain when bending your knees - for example when climbing stairs, swollen abdomen, moonface, swollen neck, swollen arms, swollen, extremely tender breasts with visible veins, swollen, sore, itchy labia, intensely itchy clitoris, swollen vulva, vulvitis, distended veins, bacterial vaginitis/vaginosis (BV). To prevent or reduce the weight gained, and to reduce these other unpleasant symptoms, you need to cut down on salt and salty food, because the sodium retention has made you sensitive to salt.
Sodium retention/fluid retention/weight gain/salt sensitivity/bloating/obesity is
a side-effect of many drugs, including prednisolone (also sold as Pediapred®), prednisone (also sold as Deltasone®, Meticorten, Orasone, SK-Prednisone and Sterapred®), methylprednisolone (Brand names Depo-Medrol, Solu-Medrol), cortisone, hydrocortisone, dexamethasone (Brand name Decadron), betamethasone, beclomethasone,
If you have been inappropriately prescribed or over-dosed with corticosteroids or HRT or the many other drugs that cause weight gain, then you may well have developed drug-induced Cushing's Syndrome, a very serious illness, frequently far more serious than the health problem for which the drugs were prescribed. It is, to the best of my knowledge, an entirely preventable illness if doctors conform to the protocols for prescribing these drugs and if they monitor patients' progress on the drugs, and if they warn patients about salt. It is VITALLY important that it be realised that weight gain resulting from these drugs is from sodium/fluid retention, so patients taking these drugs should be warned not to eat salt, or foods containing salt, while taking the medication. They should also be informed that any weight gained in this way can easily be reduced by eating less salt/sodium, and they should be warned not to try to lose weight by eating less food or restricting calories because this will not help them to lose weight and is harmful.
If you gain weight suddenly and unexpectedly when you start to take prescribed medication that I have not mentioned on this page, it is highly likely that the weight gain is caused by the drug. You may like to consider whether you really need to take that drug, or whether the dose could be lowered. At any rate if you continue with the drug, try to reduce your salt intake in order to reduce the weight gain.
So all you have to do is eat less salt. - If, at the same time, you increase your potassium by eating more fresh fruit and vegetables (unsalted vegetables), then you will lose excess fluid and excess weight even faster. - You will already have discovered that calorie counting and 'slimming' do not help you to lose weight if you are a steroid victim. - Take my advice, eat less salt, and the weight will fall off you like magic.
It is also a good idea to drink more water - plain water - because plain water helps to flush more of the excess salt through the kidneys so that you excrete more salt. Remember, drinking plain water does not cause fluid retention; it helps to reduce it. You need to reduce the salt/sodium intake which is the cause of the fluid retention.
And please read my Disclaimer.
Hypervolaemia can definitely be greatly lessened by reducing salt intake, but I have modified my original belief that the excess fluid is all in the blood vessels. I now believe that most is in the blood vessels, while some may be in the abdominal cavity (ascites), and some in the body tissues.
One of the many people I have helped with information about sodium retention was Dame Muriel Spark, who died in April 2006. Even she, as famous as she was, had not been warned not to eat salt while taking steroid medication and so had gained a lot of weight. She had also been taking some effervescent tablets which were high in sodium, but she discontinued these when she learned from me that they were contributing to the excess weight.
The class of drugs known as NSAIDs - Non-Steroidal Anti-Inflammatory Drugs - is listed as causing Sodium Retention and in particular causing swelling (oedema) in the lower legs and ankles. These include commonly used pain-killers, which are available both as prescription drugs and over the counter drugs. Examples are Ibuprofen (Brufen), Aspirin, Diclofenic and many others.
Also remember that effervescent tablets may contain a high proportion of sodium, so you may like to consider changing from taking effervescent tablets to taking the non-effervescent type.
Licorice eaten in large quantities can cause sodium retention, but this must surely be a very rare cause!
Forget about calories! - Cut down on salt! - You will lose weight fast - as if by magic!
What has happened to you is that the steroid - or in the case of HRT, the oestrogen (which is also a steroid) - has caused the muscles in the walls of your blood vessels to relax and so they have dilated and have become distended with a lot of salt and excess water. Your kidneys would have excreted the salt and excess water if the blood vessels had not been weakened by the steroid. You will need to remember that your body cannot now deal with salt as efficiently as it used to and for the rest of your life you need to keep to a low salt/sodium intake. - The salt molecule is called sodium chloride and it is the sodium part of it that is harmful to you. -
As well as salt, there are other sodium compounds sometimes added to food and you should avoid eating them too. Examples are sodium bicarbonate, which is present in baking powder, and monosodium glutamate (MSG), sometimes used as a flavouring agent. You need to look at the labels on packs so that you can avoid high sodium foods. - Above 0.5g sodium per 100g is high sodium. 0.1g sodium per 100g or less is low sodium.
Sodium retention can lead to a further problem called ascites, an abnormal accumulation of fluid in the abdomen, which partly accounts for the protruding abdomen of steroid victims. The good news is that when salt/sodium intake is lowered, the ascites will be reduced along with the fluid retention in the blood vessels. Cutting down on alcohol also reduces the fluid in the abdomen.